Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 307, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 1, 2017, 4:26 PM CDT for Logan County, Sheridan County, Thomas County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2017, 4:26 PM CDT (21:26 UTC)
- Expired
- Oct 1, 2017, 5:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 4:28 PM CDT | HAIL 1 | Oakley, KS | |
| Oct 1, 4:33 PM CDT | HAIL 1.75 | 2 N Oakley, KS | PUBLIC REPORTS GOLF BALL SIZED HAIL AT EXIT 70 ON I-70 VIA SOCIAL MEDIA. |
| Oct 1, 5:25 PM CDT | HAIL 2 | E Hoxie, KS | SPOTTER HALF MILE EAST AND NORTH OF HOXIE REPORTED 2 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
307
WUUS53 KGLD 012126
SVRGLD
KSC109-179-193-012215-
/O.NEW.KGLD.SV.W.0307.171001T2126Z-171001T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
426 PM CDT SUN OCT 1 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Thomas County in northwestern Kansas...
Northeastern Logan County in west central Kansas...
Sheridan County in northwestern Kansas...
* Until 515 PM CDT
* At 425 PM CDT, a severe thunderstorm was located over Oakley,
moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Oakley, Hoxie, Angelus and Seguin.
This includes Interstate 70 in Kansas between mile markers 68 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
and west central Kansas.
LAT...LON 3929 10025 3913 10076 3913 10081 3911 10081
3907 10095 3915 10101 3951 10049
TIME...MOT...LOC 2125Z 232DEG 25KT 3914 10086
HAIL...1.50IN
WIND...60MPH
$$
EV1 follow-up statement
916
WWUS53 KGLD 012145
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
445 PM CDT SUN OCT 1 2017
KSC109-012154-
/O.CAN.KGLD.SV.W.0307.000000T0000Z-171001T2215Z/
Logan KS-
445 PM CDT SUN OCT 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northwestern
and west central Kansas.
LAT...LON 3929 10025 3913 10075 3913 10084 3921 10092
3951 10049
TIME...MOT...LOC 2144Z 232DEG 25KT 3922 10072
$$
KSC179-193-012215-
/O.CON.KGLD.SV.W.0307.000000T0000Z-171001T2215Z/
Thomas KS-Sheridan KS-
445 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN THOMAS AND SHERIDAN COUNTIES...
At 444 PM CDT, a severe thunderstorm was located 8 miles northwest of
Grinnell, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hoxie, Angelus and Seguin.
This includes Interstate 70 in Kansas between mile markers 68 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
and west central Kansas.
LAT...LON 3929 10025 3913 10075 3913 10084 3921 10092
3951 10049
TIME...MOT...LOC 2144Z 232DEG 25KT 3922 10072
HAIL...1.50IN
WIND...60MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:02 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 1, 3:02 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Goodland KS 202 PM MDT Sun Oct 1 2017 .SHORT TERM...(This evening through Monday) Issued at 200 PM MDT Sun Oct 1 2017 Upper trough and associated surface cold front will result in thunderstorm chances tonight. Best coverage will probably be in northeast Colorado and east along the Kansas-Nebraska border area, with more isolated coverage elsewhere. However, environment is supportive of supercells, with strong deep layer shear and instability in place, so expecting a large hail and tornado threat, especially with discrete storms. Convection will result in cold front surging south across the forecast area this evening with a brief period of gusty north winds immediately following frontal passage, then becoming light overnight. Storm chances will continue through the overnight in eastern area, but severe threat will end by 06z. Lows will range from the lower 40s in northeast Colorado to the upper 50s in north central Kansas. After a lull in precipitation chances Monday morning, expect to see redevelopment Monday afternoon. Front will stall out and try to return northward into far southern parts of the area, roughly along a Hill City to Tribune line by 00z. All of the surface based instability will be south of the front, so severe threat will be limited to those areas through 00z. North of the front, upslope flow into the higher terrain will result in scattered high based storms in northeast Colorado by late afternoon. These storms will likely not be severe due to limited instability. There will be a large temperature gradient across the front...with highs ranging from the lower 60s in northeast Colorado to around 80 in the Hill City to Tribune areas. .LONG TERM...(Monday night through Sunday) Issued at 148 PM MDT Sun Oct 1 2017 Precipitation chances persist throughout much of the long term period with below to near normal temperatures. An upper trough digs into the northwestern CONUS at the start of the period, with ridging to the east, placing the region under southwest flow aloft. A front stalled across the High Plains continues to be the focus for showers and thunderstorms Monday night. Sufficient instability and ample shear will allow the potential for a few strong to severe storms to last into the evening hours. The boundary wavers across the area through at least midweek as some moisture filters in, keeping good chances for showers and thunderstorms in the forecast. By Thursday, the upper low in the northwestern CONUS travels northeast into Canada as a new low forms in the Pacific Northwest/northern Rockies. This next system traverses the northern Plains Friday into Saturday, sending a cold front through the High Plains and increasing precipitation chances. Conditions dry out over the weekend behind the frontal passage. There is still uncertainty in the forecast, especially regarding the position of the front throughout the week as well as how far south the late week low will travel. Will continue to monitor and refine details as guidance comes into better agreement. High temperatures are cooler in the mid 50s to upper 60s through Friday. This is followed by a return to the 70s during the weekend. Lows are generally in the 40s and 50s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1130 AM MDT Sun Oct 1 2017 Main aviation concern will be thunderstorm chances at both KGLD and KMCK during the late afternoon and evening hours. Thunderstorms will develop along a cold front moving out of northeast Colorado by mid afternoon, then move into the remainder of the area this evening. Storms will move rapidly east through southwest Nebraska and may be accompanied by brief damaging wind gusts and hail as it moves near KMCK this evening. Further south...storms will be more isolated in northwest Kansas, so will only mention a VCTS for KGLD for the time being. However, there is also a risk for wind/hail at KGLD if a storm should develop. VFR will return to both terminals by late evening through the remainder of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...024
Hazardous weather outlook, Oct 1, 11:46 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1046 AM MDT Sun Oct 1 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1046 AM MDT Sun Oct 1 2017 /1146 AM CDT Sun Oct 1 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is an enhanced risk of severe thunderstorms this afternoon and evening mainly for locales in northeast Colorado and southwest Nebraska. There is a slight risk of severe thunderstorms this afternoon and evening in the remainder of the area. Large hail...damaging wind gusts and even an isolated tornado or two are possible in any storms that do develop. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... For Monday into Tuesday...isolated strong to severe thunderstorms will be possible for the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Oct 1, 3:47 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
247 PM MDT SUN OCT 1 2017
COZ090-012115-
Yuma County CO-
247 PM MDT SUN OCT 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
315 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Lone Star, or 13 miles north of Yuma, moving
northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Clarkville.
This includes Highway 385 between mile markers 265 and 269.
A tornado watch remains in effect until 1000 PM MDT for northeastern
Colorado.
LAT...LON 4044 10212 4014 10279 4015 10280 4035 10279
4035 10278 4043 10278 4044 10275
TIME...MOT...LOC 2047Z 239DEG 30KT 4032 10277
EVLocal storm report, Oct 1, 4:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL RULETON 39.34N 101.88W
10/01/2017 E0.50 INCH SHERMAN KS LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED A REPORT OF DIME SIZED HAIL FROM
A CITIZEN.
&&
SELMORELocal storm report, Oct 1, 4:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 10 SW HOXIE 39.25N 100.57W
10/01/2017 E1.25 INCH SHERIDAN KS TRAINED SPOTTER
HAIL ONGOING AT TIME OF CALL.
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:15 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 45 min |
| Oct 1, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Sheridan, Thomas | 49 min |
| Oct 1, 5:43 PM CDT | Tornado Warning | GLD | Graham, Norton, Sheridan | 32 min |
| Oct 1, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 66 min |
| Oct 1, 6:12 PM CDT | Tornado Warning | GLD | Graham, Norton | 33 min |
| Oct 1, 6:44 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.